MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Catalog Number 1DLMC02
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 04/28/2015
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2007 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on april 28, 2015, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removed due to recurrent hernia with infected mesh.Mesh was unincorporated and floating in the lower chronic sinus tract.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: ¿ (b)(6) 2007: (b)(6) medical center.(b)(6), md.Indications: ¿the patient is a 23 year old who has developed a fascial defect at the superior aspect of a ventral midline cesarean incision.Informed consent has been obtained from the patient.¿ implant procedure: incisional hernia repair.[implant: gore® dualmesh® biomaterial, 1dlmc02/04854956, 8cm x 12cm x 1mm thick].Implant date:(b)(6) 2007 [hospitalization dates unknown] ¿ (b)(6) 2007: (b)(6) medical center.(b)(6), md.Operative report.Pre- and postoperative diagnosis: incisional hernia.Anesthesia: general.Estimated blood loss: 30cc.¿ wound classification: [although there is an option to capture wound class on the intraoperative record, this field is not populated by the or staff.] ¿ procedure: ¿the patient was brought to the operating room and placed supine.General endotracheal anesthesia was induced by ms.Kubacak.Pneumatic calf compression devices were placed.The anterior abdominal wall was prepped using betadine gel, and sterile drapes were applied to the umbilical area.An incision was made thru (sic) the previous surgical scar inferior to the umbilicus, and it was extended 2 cm left of the umbilicus.A hernia sac was immediately encountered, and the incision was enlarged so that the margins of the fascial defect were completely exposed.There were no significant omental or small bowel adhesions to the undersurface of the defect.The fascial defect was 4 x 2 cm.Repair was accomplished by using an 8 by 10 cm portion of gore-tex dual mesh, with care to maintain proper orientation, it was anchored using two running sutures of #1 prolene with the edges of the patch extending at least 2 centimeters beyond the margins of the fsacial defect.This created a tension free repair with satisfactory hemostasis.Subcutaneous was reapproximated using interrupted sutures of 2-0 pds.The skin was closed using a running subcuticular suture of 4-0 monocryl.Prior to skin closure a total of 20 cc of 0.5% bupivacaine was infiltrated into the wound and surrounding subcutaneous tissue.A non-adherent sterile dressing was applied.The patient was awakened, extubated, and transferred to the recovery room in satisfactory condition.Estimated blood loss was 30 cc.At the time of wound closure, sponge and needle count was correct.¿ ¿ (b)(6) 2007: (b)(6) medical center.Implant sticker: ¿gore® dualmesh® biomaterial.Ref catalogue number: 1dlmc02.Lot batch code: 04854956.W.L.Gore & associates.¿ explant preoperative complaints: ¿ (b)(6) 2015: bsa [baptist st.Anthony¿s] health system.Darren peterson, md.Preoperative diagnosis: ¿incisional hernia with infected mesh.¿ explant procedure: exploratory laparotomy.Removal of infected mesh.Component separation with repair of incisional hernia.Mesh placement.[implant strattice] explant date: (b)(6) 2015.[same day admission] ¿ (b)(6) 2015: (b)(6) ealth system.(b)(6), md.Operative report.Pre- and postoperative diagnosis: incisional hernia with infected mesh.Anesthesia: general.Estimated blood loss: 100 ml.Specimens: ¿1.Mesh in abdominal wall for tissue culture.2.Hernia sac.¿ complications: none.¿ wound classification: [not provided] ¿ findings: ¿two separate pieces of infected unincorporated mesh with multiple fascial defects present.¿ ¿ procedure: ¿after informed consent was obtained, the patient was taken to the operating room and placed on the operating room table in the supine position after the induction of anesthesia, and appropriate time out, for site and procedure verification, the abdomen was prepped and draped in sterile fashion.There were t-wave separate chronic draining sinuses from the midline abdominal wound below the level of the umbilicus.A #10 blade was used to make a midline laparotomy incision completely excising the old sear and these chronic sinus tract (sic).The scar was dissected down to the level of the fascia.In the central portion, there was no fascia present, and a very thin hernia sac identified.The peritoneal cavity was easily entered in this reason (sic).There were no significant adhesions to the anterior abdominal wall.However, upon continuing the incision inferiorly, there was a piece of unincorporated mesh which was floating in the lower chronic sinus tract.This was removed and sent with a portion of the sinus tract and abdominal wall for tissue culture.There were multiple fascial defects present.The hernia sacs were completely excised from these defects and sent as a separate specimen.All of the infected subcutaneous and fascial tissue was debrided using electrocautery.All of the defects were joined into a single large ventral defect.The defect measured approximately 20 cm in length x 15 cm in width.The defect could not be approximated without a component separation.The subcutaneous tissue was then mobilized laterally on both sides.A relaxing incision was then made along the linea semilunaris bilaterally effectively creating a component separation.This allowed the anterior fascial sheath to be slid on top of the rectus muscles and reapproximated.The midline defect was then reapproximated using 0 pds in an interrupted smead-jones figure-of-eight fashion.With the defect completely closed.A 16 x 20 piece of strattice piece of mesh was utilized as an onlay repair.It was custom cut and placed into position giving at least 4 cm of overlap in all dimensions.This was stacked into position using 0 vicryl in an interrupted fashion.The wound was then copiously irrigated and suctioned.Adequate hemostasis was ensured, and two 15 french round jp drains were placed into the defect and brought out through separate stab incisions.The drains were sewn into position and the defect then closed.0 vicryl was used lo reapproximate the subcutaneous tissue in a running fashion.This was followed by reapproximation of the skin using surgical staples.Sterile dressings were applied.The patient was then removed from under anesthesia and transferred to the recovery room in stable condition.She tolerated the procedure well and there were no complications.All needle, sponge and instrument counts were correct x2.¿ ¿ (b)(6) 2015: bsa.(b)(6), md.Pathology report.- ¿clinical history: ¿ preop diagnosis: chronically infected abdominal wound with mesh.¿ postop diagnosis: same.- final diagnosis: soft tissue, umbilical region, herniorrhaphy and mesh removal: consistent with a hernia sac with portion of mesh identified and areas of moderate mixed inflammation consistent with the clinical diagnosis of a chronic infection.No evidence of malignancy.- microscopic description: a complete microscopic examination is performed.- gross description: the specimen is received in formalin labeled ¿infected mesh with hernia sac¿ and consists of a 15.5 x 10.6 by 5.0 cm aggregate of skin and fibromembranous soft tissue.The skin is pink-red to brown, focally ulcerated and wrinkled.Sectioning of the soft tissue reveals a 1.0 x 0.7 by 0.5 cm, gray-yellow area of discoloration.Areas of edema are also noted.The remaining cut surface is pink-red to yellow.Representative sections to include the area discoloration and edema are submitted in a1.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
Updated health effect.Updated investigation finding.Updated type of investigation.Updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key18048040
Report Number3003910212-2023-01511
Device Sequence Number18008748
Product Code FTL
UDI-Device Identifier00733132600953
UDI-Public00733132600953
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2015
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/25/2012
Device Catalogue Number1DLMC02
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/23/2023
Supplement Date Received by Manufacturer10/23/2023
Not provided
Initial Report FDA Received Date11/01/2023
Supplement Report FDA Received Date04/11/2024
07/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/26/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age31 YR
Patient SexFemale